Skip to main content
Canyon Pain Center
Call (602) 603-2282 New Patient Form

Opioid safety resources for patients and families.

If you or someone you care for takes an opioid for pain, knowing the risks, the warning signs of an overdose, and how to use and store the medication safely helps keep everyone safe.

This page is a resource for Canyon Pain Center patients and their families. Your provider can go over any of it with you at your next visit.

Canyon Pain Center provider talking with a patient in an exam room
Think someone is overdosing?See what to do now →

On this page

Tap a topic to jump straight to it
  1. 01Side effects and risksWhat is common, what is serious
  2. 02Overdose: signs and stepsWhat to do in an emergency
  3. 03NaloxoneThe medicine that reverses an overdose
  4. 04Safe use at homeTaking, storing and disposing
  5. 05Questions for your providerBring these to your next visit
  6. 06Where to get helpPhone numbers, 24 hours a day
01Understanding the risks

Common side effects and serious risks

Knowing the difference between common side effects and serious risks helps patients use opioids safely and recognize when to get help.

Patient filling out a form in the Canyon Pain Center waiting room
Common

Common side effects

Constipation, nausea, drowsiness, dizziness and itching are common, especially when starting or changing a dose. Drowsiness can affect driving and work.

Serious

Slowed breathing and overdose

Opioids can slow or stop breathing, which is what happens in an overdose. The risk is higher at higher doses and when opioids are combined with alcohol, benzodiazepines, sleep medications or other sedatives.

Long-term use

Tolerance and physical dependence

With regular use the body adapts to an opioid. Physical dependence is expected with long-term use, is different from addiction, and is why stopping suddenly can cause withdrawal.

Get support

Opioid use disorder

Some people develop opioid use disorder, even when taking opioids as prescribed. If you are worried about your use, talk with your provider or call one of the support lines below.

02In an emergency

Signs of an opioid overdose and what to do

An overdose can happen when breathing slows or stops. If you are not sure whether someone is overdosing, treat it as an overdose.

Call 911

Warning signs

  • Won't wake upWill not respond to their name or a firm touch.
  • Breathing changesSlow, shallow or stopped breathing, or choking or gurgling sounds.
  • Skin colorPale, blue or gray skin, lips or fingernails.
  • Pupils and bodyVery small pupils, and a limp body.

What to do

  1. 1Call 911.
  2. 2Give naloxone if you have it.
  3. 3Try to keep the person awake and breathing.
  4. 4Lay them on their side to prevent choking.
  5. 5Stay with them until help arrives.

Call 911 even if the person wakes up after naloxone, because its effects can wear off.

Source: CDC: What to do if you think someone is overdosing

03Naloxone

Naloxone can reverse an opioid overdose

Naloxone is a medication that can quickly reverse an opioid overdose. The nasal spray is available without a prescription at pharmacies across the country, and it is simple enough for family members to use.

If you take an opioid, your provider can talk with you about whether keeping naloxone at home makes sense, particularly at higher doses or alongside other sedating medications.

If you keep naloxone at home
  • Keep it somewhere easy to reach.
  • Make sure the people you live with know where it is.
  • Read the instructions before you need them.
  • If the person does not respond within two to three minutes, a second dose can be given.

Source: CDC: How and when to use naloxone

Provider reviewing medication with a patient

How to give naloxone nasal spray

Six steps if you think someone is overdosing. Always follow the instructions printed on your naloxone package.

  1. Step 1: check for a response illustration

    1. Check for a response

    Shout their name and rub your knuckles hard on the center of their chest. Look for slow or no breathing, blue or gray lips or fingertips, and pinpoint pupils.

  2. Step 2: give the first dose illustration

    2. Give the first dose

    Lay them on their back and tilt the head back. Put the nozzle all the way into one nostril and press the plunger firmly. If someone else is with you, have them call 911 now.

  3. Step 3: call 911 illustration

    3. Call 911

    Say someone is not breathing or will not wake up. Give your exact address.

  4. Step 4: support breathing illustration

    4. Support breathing

    If you are trained, give rescue breaths. If they are breathing, roll them onto their side so they do not choke.

  5. Step 5: repeat if needed illustration

    5. Repeat if needed

    If there is no response after 2 to 3 minutes, give a new dose in the other nostril. Use a new device each time.

  6. Step 6: stay with them illustration

    6. Stay with them

    Naloxone can wear off before the opioid does. Stay until emergency help arrives, even if they wake up.

04Safe use at home

Taking, storing and disposing of opioids safely

Taking and storing

As prescribed, and out of reach

Take opioids only as prescribed and tell every clinician who treats you, including your dentist and pharmacist, that you take one. Keep them in their original containers, out of sight and reach of children, visitors and pets, ideally locked, and never share them.

One up-to-date medication listLocked if possible
Disposing of it

Don't keep what you no longer need

Unused or expired opioids are safest out of the home. Many pharmacies and police stations have drug take-back kiosks. If none is available, follow the disposal instructions on the medication guide or ask your pharmacist.

Take-back kioskAsk your pharmacist
Talking with family

Make sure your household knows

Tell the people you live with that you take an opioid, where it is stored, where the naloxone is, and how to recognize an overdose. A short conversation now means they can act quickly if they ever need to.

Provider and patient talking during a visit
05Patient education

Questions to ask your provider

Bring these to your next visit. There are no wrong questions about a medication you take every day. Tick the ones you want to ask.

06Support and help

Where to get help

EmergencyFor a suspected overdose or any medical emergency. 911
Arizona Opioid Assistance and Referral (OAR) Line 1-888-688-4222 Free, confidential help and referrals from nurses, pharmacists and physicians, 24 hours a day. Poison Help 1-800-222-1222 Questions about a possible overdose, a missed or extra dose, or a medication interaction. SAMHSA National Helpline 1-800-662-4357 Free, confidential treatment referrals for substance use, 24 hours a day, in English and Spanish. 988 Suicide and Crisis Lifeline 988 Call or text for support in a mental health or substance use crisis.

Questions about your own treatment? Call Canyon Pain Center, or learn more about our pain medication management.

↑ Contents

Do you have Narcan (naloxone) with you?

Yes, show me how to use it No, what do I do?
Close